Author(s): Jacob S, Spinler SA
Abstract Share this page
Abstract OBJECTIVE: To review the incidence, risk factors, mechanism, times of onset and resolution, and treatment of hyponatremia associated with selective serotonin-reuptake inhibitors (SSRIs). DATA SOURCES: An English-language literature search was conducted using MEDLINE (1966-December 2005) using the search terms selective serotonin-reuptake inhibitor, hyponatremia, syndrome of inappropriate secretion of antidiuretic hormone, citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine, and sertraline. Additional references were identified by reviewing bibliographies of articles retrieved. STUDY SELECTION AND DATA EXTRACTION: Relevant data were extracted from published reports, letters, and studies of humans with hyponatremia and/or syndrome of inappropriate secretion of antidiuretic hormone (SIADH) secondary to SSRIs. All articles identified from data sources were reviewed for relevant information. Applicable information was included in this review. DATA SYNTHESIS: Numerous case reports, observational studies, and case-controlled studies, as well as one prospective clinical trial, have reported hyponatremia associated with SSRI use, with the incidence varying from 0.5\% to 32\%. Risk factors for the development of hyponatremia with SSRIs include older age, female gender, concomitant use of diuretics, low body weight, and lower baseline serum sodium concentration. In published reports, hyponatremia developed within the first few weeks of treatment and resolved within 2 weeks after therapy was discontinued. The mechanism by which SSRIs cause hyponatremia is thought to be secondary to development of SIADH. Treatment of isovolemia hypotonic hyponatremia associated with SSRI use includes water restriction and mild diuresis with a loop diuretic. More severe cases may be treated with higher doses of loop diuretics and hypertonic saline. There have been few reports of rechallenge with the same or another SSRI or substitution of another agent from a different therapeutic class. In some, but not all, cases hyponatremia recurred. CONCLUSIONS: Practitioners should be on the alert for this potentially life-threatening adverse event, especially in older adults with other risk factors for developing hyponatremia.
This article was published in Ann Pharmacother
and referenced in Journal of Clinical Case Reports